Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 16, NWS Rapid City, SD

March 17, 201213 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Mar 17, 2012, 2:56 PM MDT for 13 counties in South Dakota. It took effect at Mar 18, 2012, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2012, 2:56 PM MDT (20:56 UTC)
In effect from
Mar 18, 2012, 11:00 AM MDT
Expired
Mar 18, 2012, 9:00 PM MDT
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WWUS73 KUNR 172056
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT SAT MAR 17 2012

.DEEPNING LOW PRESSURE OVER THE NORTHERN PLAINS WILL SUPPORT VERY
WINDY CONDITIONS SUNDAY AFTERNOON. WINDS WILL BECOME SUSTAINED AT
30 TO 40 MPH...WITH FREQUENT GUSTS TO 55 MPH POSSIBLE. WINDS WILL
SUBSIDE SUNDAY EVENING AND OVERNIGHT.


SDZ031-032-042>044-046-047-049-180500-
/O.NEW.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-
INCLUDING THE CITIES OF...WALL...PHILIP...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER
256 PM MDT SAT MAR 17 2012 /356 PM CDT SAT MAR 17 2012/

...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 9 PM MDT
/10 PM CDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 9 PM
MDT /10 PM CDT/ SUNDAY. 


* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH
  POSSIBLE.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

JC
7 follow-up statements
054 
WWUS73 KUNR 180222
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT SAT MAR 17 2012

.DEEPNING LOW PRESSURE OVER THE NORTHERN PLAINS WILL SUPPORT VERY
WINDY CONDITIONS SUNDAY AFTERNOON. WINDS WILL BECOME SUSTAINED AT
30 TO 40 MPH...WITH FREQUENT GUSTS TO 55 MPH POSSIBLE. WINDS WILL
SUBSIDE SUNDAY EVENING AND OVERNIGHT.

SDZ031-032-042>044-046-047-049-181030-
/O.CON.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-
INCLUDING THE CITIES OF...WALL...PHILIP...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER
822 PM MDT SAT MAR 17 2012 /922 PM CDT SAT MAR 17 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO
9 PM MDT /10 PM CDT/ SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO
9 PM MDT /10 PM CDT/ SUNDAY. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH 
  POSSIBLE. 

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
595 
WWUS73 KUNR 180935
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
335 AM MDT SUN MAR 18 2012

.DEEPENING LOW PRESSURE WILL SUPPORT VERY WINDY CONDITIONS THIS
AFTERNOON INTO THIS EVENING. WINDS WILL BECOME SUSTAINED AT 30 TO 40
MPH...WITH FREQUENT GUSTS TO 55 MPH POSSIBLE. THE WINDS WILL
SUBSIDE SUNDAY EVENING AND OVERNIGHT.

SDZ012>014-026-027-030-041-072>074-182200-
/O.EXA.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...DUPREE...
RAPID CITY...HOT SPRINGS...FOLSOM...EDGEMONT...STURGIS...
UNION CENTER...HERMOSA
335 AM MDT SUN MAR 18 2012

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 50 MPH
  POSSIBLE.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

SDZ031-032-042>044-046-047-049-182200-
/O.CON.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-
INCLUDING THE CITIES OF...WALL...PHILIP...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER
335 AM MDT SUN MAR 18 2012 /435 AM CDT SUN MAR 18 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH. 
 
* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$
927 
WWUS73 KUNR 180941
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
341 AM MDT SUN MAR 18 2012

.DEEPENING LOW PRESSURE WILL SUPPORT VERY WINDY CONDITIONS THIS
AFTERNOON INTO THIS EVENING. WINDS WILL BECOME SUSTAINED AT 30 TO
40 MPH...WITH FREQUENT GUSTS TO 55 MPH POSSIBLE. THE WINDS WILL
SUBSIDE SUNDAY EVENING AND OVERNIGHT.

SDZ012>014-026-027-030>032-041>044-046-047-049-072>074-182200-
/O.CON.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...DUPREE...
RAPID CITY...HOT SPRINGS...FOLSOM...WALL...PHILIP...EDGEMONT...
PINE RIDGE...KYLE...KADOKA...MARTIN...WHITE RIVER...MISSION...
WINNER...STURGIS...UNION CENTER...HERMOSA
341 AM MDT SUN MAR 18 2012 /441 AM CDT SUN MAR 18 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$
932 
WWUS73 KUNR 181609
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 AM MDT SUN MAR 18 2012

.DEEPENING LOW PRESSURE WILL SUPPORT VERY WINDY CONDITIONS THIS
AFTERNOON INTO THIS EVENING. WINDS WILL BECOME SUSTAINED AT 30 TO
40 MPH...WITH FREQUENT GUSTS TO 55 MPH POSSIBLE. THE WINDS WILL
SUBSIDE SUNDAY EVENING AND OVERNIGHT.

SDZ012>014-026-027-030>032-041>044-046-047-049-072>074-190015-
/O.CON.KUNR.WI.Y.0016.120318T1700Z-120319T0300Z/
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...DUPREE...
RAPID CITY...HOT SPRINGS...FOLSOM...WALL...PHILIP...EDGEMONT...
PINE RIDGE...KYLE...KADOKA...MARTIN...WHITE RIVER...MISSION...
WINNER...STURGIS...UNION CENTER...HERMOSA
1009 AM MDT SUN MAR 18 2012 /1109 AM CDT SUN MAR 18 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

JC
835 
WWUS73 KUNR 182054
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT SUN MAR 18 2012

.DEEPENING LOW PRESSURE WILL SUPPORT VERY WINDY CONDITIONS THIS
AFTERNOON INTO THIS EVENING. SUSTAINED WINDS OF 30 TO 40
MPH CAN BE EXPECTED...WITH FREQUENT GUSTS TO 55 MPH
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. THE WINDS WILL
SUBSIDE THIS EVENING AND OVERNIGHT.

SDZ012>014-026-027-030>032-041>044-046-047-049-072>074-190300-
/O.CON.KUNR.WI.Y.0016.000000T0000Z-120319T0300Z/
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...DUPREE...
RAPID CITY...HOT SPRINGS...FOLSOM...WALL...PHILIP...EDGEMONT...
PINE RIDGE...KYLE...KADOKA...MARTIN...WHITE RIVER...MISSION...
WINNER...STURGIS...UNION CENTER...HERMOSA
254 PM MDT SUN MAR 18 2012 /354 PM CDT SUN MAR 18 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

JC
671 
WWUS73 KUNR 190054
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SUN MAR 18 2012

.DEEPENING LOW PRESSURE WILL SUPPORT VERY WINDY CONDITIONS THIS
EVENING. SUSTAINED WINDS OF 30 TO 40 MPH CAN BE EXPECTED...WITH
FREQUENT GUSTS TO 55 MPH POSSIBLE. THE WINDS WILL SUBSIDE THIS
EVENING AND OVERNIGHT.

SDZ012>014-026-027-030>032-041-072>074-190200-
/O.CAN.KUNR.WI.Y.0016.000000T0000Z-120319T0300Z/
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...FAITH...DUPREE...
RAPID CITY...HOT SPRINGS...FOLSOM...WALL...PHILIP...EDGEMONT...
STURGIS...UNION CENTER...HERMOSA
654 PM MDT SUN MAR 18 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

$$

SDZ042>044-046-047-049-190300-
/O.CON.KUNR.WI.Y.0016.000000T0000Z-120319T0300Z/
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
654 PM MDT SUN MAR 18 2012 /754 PM CDT SUN MAR 18 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* WINDS: SOUTH 30 TO 40 MPH WITH FREQUENT GUSTS UP TO 55 MPH.

* IMPACTS: STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$
490 
WWUS73 KUNR 190301
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT SUN MAR 18 2012

SDZ042>044-046-047-049-190415-
/O.EXP.KUNR.WI.Y.0016.000000T0000Z-120319T0300Z/
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
901 PM MDT SUN MAR 18 2012 /1001 PM CDT SUN MAR 18 2012/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Mar 17, 2:41 PM MDT, 15 minutes earlier.

Area forecast discussion, Mar 17, 2:41 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT SAT MAR 17 2012

.DISCUSSION...

TONIGHT THROUGH MONDAY NIGHT

DIGGING SW CONUS UPPER LOW IS ALREADY STARTING TO SUPPORT WIDESPREAD
LL PRESSURE FALLS ACROSS EASTERN MT AND WY...WITH LL WINDS STARTING
TO ADJUST TO THE HEIGHT FIELD. WINDS ACROSS THE FA HAVE ADJUSTED
BACK TO THE ESE WITH THE WASHING OUT OF THIS MORNING\S SFC
TROUGH...WITH FLOW EXPECTED TO INCREASE THE REMAINDER OF THE
AFTERNOON...SUPPORTING DEEP MIXING HEIGHTS AND LATE AFTERNOON HIGHS.
THE SW CONUS UPPER TROUGH WILL BEGIN ITS SLOW EJECTION INTO THE
NORTHERN PLAINS THE NEXT TWO DAYS...WITH A STAUNCH RIDGE AND STRONG
WAA TO THE EAST SUPPORTING A SLOW BIAS TO THE SFC LOW AND ASSOCIATED
COLD FRONT. PREFERRED TO SIDE HEAVY TOWARD THE 12Z ECMWF...WHICH
INCLUDED A SLOWER EVOLUTION OF THE TWO PHASED DEEPENING SFC CYCLONE
OVER THE NORTHERN PLAINS...WHICH IMPACTS POPS/TEMPS/AND WINDS.

SFC PRESSURE WILL CONTINUE TO DEEPEN OVER EASTERN MT...SUPPORTING
A CONTINUED WAA REGIME INTO SUN. STAUNCH SFC PRESSURE FALLS...WITH
DEEP DIURNAL MIXING AND A DEVELOPING LLJ WILL SUPPORT A VERY BREEZY
DAY ACROSS MUCH OF THE FA...ESP SE. WINDS THERE WILL INCREASE
THROUGH SUN AFTERNOON WITH SUSTAINED WINDS OF 30 TO 40 MPH
EXPECTED...AND GUSTS TO AROUND 50. WILL ISSUE A WIND ADV FOR THE SE.
NAM BUFR PROGS DO INDICATE THE POTENTIAL FOR HIGHER GUSTS...WHICH
WILL LIKELY BE DRIVEN BY DEPTH OF MIXING PER INSOLATION...WHICH
COULD BE HAMPERED BY PASSING THICK CIRRUS. H85 T/S AROUND 20C WITH
EXPECTED DEEP MIXING SUPPORTS HIGHS 30-35 DEGREES ABOVE
NORMAL...INTO THE MID 80S OVER THE PLAINS...TO AROUND 70 OVER WY.
MEANWHILE MID LEVEL HEIGHT FALLS AND ASSOCIATED COOLING...COMBINED
WITH A SLOW MOVING SFC COLD FRONT MAY BE ENOUGH TO SUPPORT A FEW
SHRA/TS OVER WY AND POSSIBLY INTO THE WESTERN BLACK HILLS BY LATE
SUNDAY AFTERNOON. PROGGED LI/S IN EXCESS OF -1 WITH SOME WEAK SFC
INSTABILITY WOULD CERTAINLY SUPPORT A FEW HIGH BASED CONVECTIVE
TOWERS THERE. COLD FRONT WILL SLOWLY ADVECT EAST AND AGAIN STALL
INTO MONDAY OVER THE PLAINS AS A SECONDARY WAVE OF BROAD ASCENT AND
ASSOCIATED SFC PRESSURE FALLS SUPPORTS A PIVOTING SFC LOW...WITH ESE
LL MOISTURE TRANSPORT CONTINUING OVER THE SD PLAINS. 60+ KNOT LLJ
WITH H85-H7 THETA-E RISES LATE SUNDAY NIGHT THROUGH MONDAY MAY
SUPPORT PRE-FRONTAL CONVECTION WITH A POTENTIAL FOR HIGH CENTERED
LIFT STRATIFORM RAIN GIVEN 300-305K ISENTROPIC CHARTS. AMPLE BROAD
ASCENT WITH CONTINUING MOISTURE TRANSPORT...IN ADDITION TO CONCERNS
ON A SLOWER SYSTEM EVOLUTION AND EAST ADVECTION...SUPPORTS A BROAD
AREA OF LOW CHANCE POPS THROUGH MONDAY NIGHT OVER ALL AREAS.
OTHERWISE...NE WY AND THE BLACK HILLS WILL REMAIN IN AND AREA WHERE
DIURNAL INSTABILITY SHRA COULD DEVELOP GIVEN STEEP LL LAPSE RATES IN
A REGION OF CONTINUED BROAD ASCENT. RETAINED RW/SW MENTION THROUGH
MONDAY NIGHT...WITH A SW AT NIGHT. SOME LIGHT SNOW ACCUMS WILL BE
POSSIBLE LATE MONDAY NIGHT. HOWEVER...CONFIDENCE IN THIS SOLUTION
REMAINS LOW ATTM.

OTHERWISE...LOOK FOR ANOTHER MOSTLY SUNNY DAY SUNDAY...SAVE THE FAR
SE WHERE LL MOISTURE ADV BELOW THE INVERSION BASE MAY SUPPORT THE
ADV OF STRATUS NW INTO THIS AREA OVERNIGHT...POSSIBLY LINGERING INTO
SUN AM PER HIRES WRF SIMULATIONS AND RH PROGS. EXPECT INCREASING
CLOUDS THROUGH THE REMAINDER OF THE PERIOD.

EXTENDED...UPPER LEVEL TROF WILL BEGIN TO MOVE EAST OF THE REGION
ON TUESDAY. TUESDAY WILL LIKELY BE THE COOLEST DAY OF THE
WEEK...WITH HIGHS IN THE 40S AND 50S. DRY AND MILDER WEATHER IS THEN
EXPECTED FOR THE MIDDLE AND LATTER PART OF THE WEEK AS A RIDGE
GRADUALLY BUILDS BEHIND THE EXITING SYSTEM. HIGH TEMPERATURES WILL
LIKELY BE IN THE 60S AND 70S LATE IN THE WEEK.

&&

.AVIATION...18Z TAF UPDATE
VFR CONDITIONS WILL PERSIST THROUGH SUNDAY MORNING. GUSTY
SOUTHWESTERLY WINDS WILL CONTINUE ACROSS NORTHEASTERN WY INTO THIS
EVENING...THEN DECREASE. SOUTH TO SOUTHWEST WINDS WILL INCREASE
ACROSS MUCH OF THE AREA LATE SUNDAY MORNING.

&&

.FIRE WEATHER...NEAR RED FLAG CONDITIONS HAVE DEVELOPED ACROSS MUCH
OF NORTHEASTERN WY AND FAR WESTERN SD THIS AFTERNOON. THESE CRITICAL
FIRE WEATHER CONDITIONS WILL PERSIST INTO EARLY THIS EVENING BEFORE
HUMIDITIES RISE AND WINDS DECREASE.

WARM TEMPERATURES...COMBINED WITH BREEZY/WINDY CONDITIONS AND LOW
MINIMUM RELATIVE HUMIDITY VALUES...WILL LIKELY RESULT IN RED FLAG
CONDITIONS ACROSS ALL FIRE ZONES SUNDAY AFTERNOON INTO SUNDAY
EVENING. THE MOST EXTREME CONDITIONS...WARMEST TEMPS...LOWEST
RH...AND STRONGEST WINDS...WILL BE ACROSS THE SOUTHWEST AND SOUTH
CENTRAL SD PLAINS. WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR SUNDAY FOR ALL FIRE WEATHER ZONES. A COLD FRONT WILL
CROSS THE AREA ON MONDAY...BRINGING COOLER TEMPERATURES AND HIGHER
HUMIDITIES...ESPECIALLY TO NORTHERN AND WESTERN PORTIONS OF THE
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BADLANDS AREA-
     NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     RED FLAG WARNING FROM 11 AM TO 9 PM MDT SUNDAY FOR BADLANDS AREA-
     CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
     NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY FROM 11 AM MDT /NOON CDT/ TO 9 PM MDT /10 PM CDT/
     SUNDAY FOR BENNETT-HAAKON-JACKSON-MELLETTE-PENNINGTON CO
     PLAINS-SHANNON-TODD-TRIPP.

WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

     RED FLAG WARNING FROM 11 AM TO 9 PM MDT SUNDAY FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

SHORT TERM...JC
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Mar 17, 5:19 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
519 AM MDT SAT MAR 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
519 AM MDT (619 AM CDT) SAT MAR 17 2012

...RED FLAG WARNING TODAY FOR NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA...

...FIRE WEATHER WATCH SUNDAY FOR NORTHEASTERN WYOMING AND MOST OF
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NEAR RECORD HIGH TEMPERATURES AND VERY LOW RELATIVE HUMIDITY VALUES
COMBINED WITH GUSTY SOUTHWEST WINDS WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS AND GUSTY SOUTHERLY WINDS ARE EXPECTED ON SUNDAY...
LEADING TO NEAR RECORD HIGH TEMPERATURES AGAIN...ALONG WITH VERY HIGH
TO EXTREME FIRE DANGER. A FIRE WEATHER WATCH IS IN EFFECT FOR
NORTHEASTERN WYOMING AND MOST OF WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA ON SUNDAY. VERY WINDY CONDITIONS ARE EXPECTED OVER SOUTH
CENTRAL SOUTH DAKOTA ON SUNDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY NIGHT AND MONDAY...
RESULTING IN COOLER TEMPERATURES AND A CHANCE FOR PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:57 AM MDTFire Weather WatchUNR10 hr
Mar 17, 4:57 AM MDTRed Flag WarningUNR15 hr
Mar 17, 2:32 PM MDTRed Flag WarningUNR30 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.